Kentucky, 2012Damaging Winds in Kentucky, December 17, 2012
December 17, 2012 · NWS JKL · 4 events in 4 counties and zones
Isolated strong to severe thunderstorms produced wind damage across portions of eastern Kentucky on December 17, 2012.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong to severe thunderstorms produced wind damage across portions of eastern Kentucky on December 17, 2012.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 17, 3:04 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Dec 17, 3:04 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
304 PM EST MON DEC 17 2012
.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 303 PM EST MON DEC 17 2012
THE PRIMARY WEATHER ISSUE FOR THROUGH EARLY THIS EVENING WILL BE THE
APPROACH OF A LINE OF STRONG THUNDERSTORMS THAT IS CURRENTLY MOVING
ACROSS CENTRAL KENTUCKY. THESE STORMS ARE EXPECTED TO ENTER THE FAR
WESTERN COUNTIES OF THE FORECAST AREA BETWEEN 3 AND 4 PM EST THIS
AFTERNOON. THESE STORMS HAVE HAD A HISTORY OF PRODUCING MOSTLY DIME
TO NICKEL SIZE HAIL. A COUPLE OF THE STORMS HAVE DROPPED SOME QUARTER
SIZE HAIL VERY RECENTLY...SO THEY WILL BEAR WATCHING AS THEY MOVE OUR
DIRECTION. THESE STORMS ARE FLOURISHING IN AN AREA OF CLEARING ACROSS
WESTERN AND CENTRAL KENTUCKY AND ARE FEEDING OFF LOW LEVEL MOISTURE
FEED OFF THE GULF OF MEXICO. THESE STORMS ARE ALSO INITIATING ALONG
AND JUST AHEAD OF A SLOW MOVING COLD FRONT. THIS FRONT WILL MAKE ITS
WAY ACROSS EASTERN KENTUCKY LATER THIS EVENING...AS A LARGE TROUGH OF
LOW PRESSURE IN THE UPPER ATMOSPHERE EJECTS OUT OF THE SOUTH CENTRAL
PLAINS AND ACROSS CENTRAL MISSISSIPPI RIVER VALLEY. BASED ON CURRENT
UPSTREAM CONDITIONS...THESE STORMS WILL LIKELY MAINTAIN THEIR CURRENT
LEVEL OF INTENSITY UNTIL AROUND SUNDOWN. AFTER THAT...THE STORMS
SHOULD WEAKEN FAIRLY QUICKLY. SEVERE THUNDERSTORM WATCH 683 IS IN
EFFECT UNTIL 8PM EST TO ADDRESS THESE STORMS. THE CURRENT ZONE
FORECAST TEXT PRODUCT AND HAZARDOUS WEATHER OUTLOOK HAVE BOTH BEEN
UPDATED TO ADDRESS THE STORMS THROUGH THIS EVENING. A GRAPHICAL
NOWCAST OUTLINING THE TIMING OF ARRIVAL AND PASSAGE OF THIS LINE OF
STORMS HAS ALSO BEEN ISSUED. WILL INCLUDE A PRE FIRST PERIOD TO
ACCOUNT FOR THE STORMS THAT ARE EXPECTED TO MOVE INTO AND ACROSS THE
AREA THIS AFTERNOON AND EARLY THIS EVENING.
AS FOR THE REST OF THE SHORT TERM...MADE A FEW CHANGES TO THE TIMING
OF WHEN PRECIPITATION IS EXPECTED TO EXIT THE AREA ON TUESDAY. THE
LATEST RUNS OF THE NAM12...SREF...AND GFS MODELS ALL HAVE
PRECIPITATION LINGERING BEHIND THE FRONT IN WEAK WEST TO
NORTHWESTERLY FLOW UNTIL AROUND 15Z TOMORROW...AS AN UPPER TROUGH OF
LOW PRESSURE MOVES ACROSS THE OHIO VALLEY. THE BULK OF PRECIPITATION
WILL HAVE EXITED THE AREA BEFORE THEN...BUT OUR HIGHER ELEVATION
COUNTIES COULD SEE PESKY LIGHT RAIN SHOWERS HANGING AROUND UNTIL 15Z
OR SO ON TUESDAY DUE TO TERRAIN ENHANCEMENT. ALSO CREATED A NEW CLOUD
COVER FORECAST BASED ON THE SAME CONDITIONS MENTIONED ABOVE...WITH
LOW AND MIDDLE LEVEL CLOUD COVER PERSISTING ACROSS THE AREA THROUGH
LATE TUESDAY AFTERNOON. TEMPERATURES WILL BE MILD THE NEXT COUPLE OF
DAYS...WITH CLOUD COVER AND PRECIPITATION ACTING TO KEEP TONIGHTS
LOWS AND TOMORROWS HIGHS RIGHT AROUND THE LATEST MOS GUIDANCE. DECIDED
TO KEEP OVERNIGHT LOWS A DEGREE OR TWO WARMER THAN MOS TO ACCOUNT FOR
THE INSULATING AFFECT OF CLOUD COVER. HIGH PRESSURE WILL FINALLY
SPREAD ACROSS THE AREA TOMORROW NIGHT...BRINGING COOLER AND DRIER
WEATHER TO THE AREA. HIGHS ON TUESDAY WILL ONLY MAKE IT TO AROUND 50
WITH LOWS TOMORROW NIGHT DROPPING INTO THE MID TO UPPER 30S.
.LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 303 PM EST MON DEC
17 2012
THE GFS AND ECMWF ARE IN GOOD AGREEMENT THROUGH SATURDAY FOR THE
LOCAL AREA...BUT BEGIN TO SHOW NOTABLE TEMPERATURE DIFFERENCES
BEFORE THE WEEKEND IS FINISHED.
BENIGN WEATHER IS EXPECTED ON WEDNESDAY...AS WE AWAIT THE EFFECTS OF
A SIGNIFICANT STORM SYSTEM TAKING SHAPE OVER THE SOUTH CENTRAL
CONUS. IT WILL BECOME VERY INTENSE AS IT MOVES RAPIDLY NORTHEAST
OVER THE GREAT LAKES. ITS COLD FRONT SHOULD PASS THROUGH FROM WEST
TO EAST ON THURSDAY. SHOWERS ARE EXPECTED ALONG AND AHEAD OF THE
FRONT...WITH ENOUGH INSTABILITY ALSO PRESENT FOR A RISK OF THUNDER.
A MUCH COLDER AIR MASS ARRIVES BEHIND THE FRONT...WITH A POSSIBILITY
OF SNOW OVER EASTERN KENTUCKY THURSDAY NIGHT INTO FRIDAY. THIS WOULD
BE DUE TO A COMBINATION OF THE SOUTHERN EDGE OF THE COMMA HEAD UNDER
THE UPPER TROUGH AXIS PASSING OVER DURING PERSISTENT COLD UPSLOPE
FLOW. WILL STICK WITH 20-30 PERCENT POPS AT THIS POINT...WITH ANY
PRECIP AMOUNTS BEING LIGHT. THE LARGE STORM SYSTEM SHIFTS FURTHER
EAST ON FRIDAY...LEAVING DRY BUT STILL COLD CONDITIONS.
EARLY NEXT WEEK THE OPERATIONAL GFS SHOWS A SUBSTANTIAL WARM-UP NOT
PRESENT IN THE ECMWF. THIS IS DUE TO THE ECMWF SHOWING A STRONGER
LARGE CLOSED UPPER LOW LINGERING FURTHER WEST OVER THE NORTHEAST
CONUS THAN IN THE GFS. THIS ALLOWS THE ECMWF TO BRING DOWN ANOTHER
SURGE OF COLD AIR. IT IS NOTED THAT THE GFS ENSEMBLE MEAN IS COLDER
THAN THE OPERATIONAL GFS...BUT ITS MEMBERS STILL SHOW A LARGE DEGREE
OF SPREAD. EVEN SO...NONE OF THE AVAILABLE GFS ENSEMBLE MEMBERS ARE
AS COLD AS THE 00Z ECMWF. WITH ALL THIS IN MIND...IT WILL BE LOW
CONFIDENCE TEMPERATURE FORECAST BASED ON BLENDED DATA. IN ANY
SCENARIO...THERE DOES NOT APPEAR TO BE MUCH PRECIP POTENTIAL. A BIT
OF SNOW COULD NOT BE RULED OUT IN A COLD UPSLOPE FLOW SCENARIO...BUT
ANY AMOUNTS SHOULD BE LIGHT.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1230 PM EST MON DEC 17 2012
IFR CIGS WILL BE POSSIBLE THROUGHOUT THE AFTERNOON AT JKL...AS LOW
LEVEL CLOUDS ARE EXPECTED TO LINGER ALONG THE AREA RIDGETOPS NOW THAT
THE RAIN HAS BEGUN TO SLACK OFF. LOZ AND SME WILL NOT BE QUITE AS BAD
WITH CIGS BETWEEN 1000 AND 1500 FEET THIS AFTERNOON AND EARLY
EVENING. A LINE OF THUNDERSTORMS HAS FORMED ALONG THE OHIO RIVER AND
WESTWARD INTO WESTERN KENTUCKY ALREADY THIS AFTERNOON...ALONG AN
APPROACHING COLD FRONT. AS OF TAF ISSUANCE...CONDITIONS APPEAR
CONDUCIVE TO THE FORMATION OF HAIL WITH THESE STORMS...SO THAT WILL
BE A CONCERN FOR LOZ AND SME AS THE STORMS MOVE THROUGH THAT AREA
LATER TODAY. THERE WILL ALSO BE SOME POTENTIAL FOR DAMAGING WINDS
WITH THE STRONG STORMS. THE RAIN IS EXPECTED TO FINALLY EXIT LOZ AND
SME AROUND 4Z TONIGHT...AND JKL BETWEEN 6 AND 7Z. ALL THREE TAF SITES
COULD EXPERIENCE IFR CONDITIONS BETWEEN 8 AND 12Z TONIGHT...BEFORE
CONDITIONS BEGIN TO IMPROVE AGAIN AFTER 13 OR 14Z.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...AR
LONG TERM....GREIF
AVIATION...AR
Hazardous weather outlook, Dec 17, 12:53 PM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1253 PM EST MON DEC 17 2012
KYZ052-060-080-084>088-104-106>120-182100-
ROWAN-MENIFEE-LAUREL-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-
MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...MOREHEAD...FRENCHBURG...LONDON...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1253 PM EST MON DEC 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS ARE POSSIBLE ON THURSDAY.
SNOW SHOWERS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
KYZ044-050-051-058-059-068-069-079-083-182100-
FLEMING-MONTGOMERY-BATH-ESTILL-POWELL-ROCKCASTLE-JACKSON-PULASKI-
WAYNE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...IRVINE...STANTON...MOUNT VERNON...MCKEE...SOMERSET...
MONTICELLO
1253 PM EST MON DEC 17 2012
...SEVERE THUNDERSTORM WATCH 683 IN EFFECT UNTIL 8 PM EST THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING. A FEW STORMS
COULD BECOME SEVERE LATE THIS AFTERNOON AND EARLY THIS EVENING...WITH
LARGE HAIL AND STRONG WINDS BEING THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS ARE POSSIBLE ON THURSDAY.
SNOW SHOWERS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER TO
THE NATIONAL WEATHER SERVICE IN JACKSON.
AR
In the hours before
Special weather statement, Dec 17, 3:54 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
354 PM EST MON DEC 17 2012
KYZ068-069-079-080-083>086-111-114-116-172200-
MCCREARY-PULASKI-ROCKCASTLE-WAYNE-WHITLEY-LAUREL-KNOX-JACKSON-OWSLEY-
LEE-CLAY-
354 PM EST MON DEC 17 2012
...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 500 PM EST MONDAY AFTERNOON...
WEST CENTRAL KNOX...
JACKSON...
MCCREARY...
WESTERN OWSLEY...
PULASKI...
ROCKCASTLE...
WAYNE...
WESTERN WHITLEY...
EXTREME SOUTHWESTERN LEE...
NORTHWESTERN CLAY AND
LAUREL.
AT 353 PM EST...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM EUBANK TO 32 MILES WEST OF SUNNYBROOK...OR ALONG
A LINE EXTENDING FROM 14 MILES WEST OF MOUNT VERNON TO 24 MILES WEST
OF ALBANY...MOVING EAST AT 35 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WOODSTOCK
AROUND 400 PM EST...LEVEL GREEN AROUND 405 PM EST...BLOSS AROUND 410
PM EST...CEDARVILLE AROUND 415 PM EST...BILLOWS AROUND 420 PM EST...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST MONDAY
EVENING FOR SOUTHEASTERN KENTUCKY.
SHALLENBERGER
Special weather statement, Dec 17, 4:47 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
447 PM EST MON DEC 17 2012
KYZ044-050>052-058>060-068-069-108-111-172245-
MENIFEE-MONTGOMERY-POWELL-ROWAN-BATH-ESTILL-FLEMING-ROCKCASTLE-
JACKSON-WOLFE-LEE-
447 PM EST MON DEC 17 2012
...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 545 PM EST MONDAY AFTERNOON...
NORTHWESTERN JACKSON...
MENIFEE...
MONTGOMERY...
POWELL...
EXTREME NORTH CENTRAL ROCKCASTLE...
WESTERN ROWAN...
WESTERN WOLFE...
LEE...
BATH...
ESTILL AND
FLEMING.
AT 446 PM EST...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 13 MILES NORTH OF NEPTON TO 7 MILES WEST OF
ALGER...OR ALONG A LINE EXTENDING FROM 15 MILES NORTH OF FLEMINGSBURG
TO 7 MILES NORTHEAST OF BEREA...MOVING EAST AT 40 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WINSTON AROUND
455 PM EST...WITT AROUND 500 PM EST...POWELL VALLEY AROUND 505 PM
EST...VAUGHNS MILL AROUND 510 PM EST...CRAIGS AROUND 515 PM EST...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST MONDAY
EVENING FOR SOUTHEASTERN KENTUCKY.
SHALLENBERGER
Local storm report, Dec 17, 4:59 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
459 PM EST MON DEC 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL SOMERSET 37.08N 84.61W
12/17/2012 E0.25 INCH PULASKI KY TRAINED SPOTTER
&&
TBREWERThunderstorm Wind, Montgomery
- When
- December 17, 5:00 PM EST
- Where
- Montgomery County, Jeffersonville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.980, -83.850
Thunderstorm wind gusts caused damage to roofing material siding on a structure on Main Street in Jeffersonville.
Thunderstorm Wind, McCreary
- When
- December 17, 5:45 PM EST
- Where
- McCreary County, Pine Knot
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.650, -84.430
Trees were blown down across both lanes of Mount Pleasant Road in Pine Knot.
Thunderstorm Wind, Floyd
- When
- December 17, 6:55 PM EST
- Where
- Floyd County, 1 mi SW of Galveston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.420, -82.633
Trees were blown down at the intersection of Highways 979 and 680 near Galveston.
Thunderstorm Wind, Pike
- When
- December 17, 7:00 PM EST
- Where
- Pike County, Virgie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.330, -82.580
Trees were blown down on Highways 122 and 610 near the Virgie community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Washington, December 17 to 25, 20122 deaths · 10 injured · $5.6 million · 1 event
- Coastal Flood in Washington, December 17 to 27, 2012$927,000 · 8 events
- High Wind in Washington, December 17, 2012$560,000 · 72 kt wind · 2 events
- Damaging Winds in Georgia, December 17, 2012$206,000 · 50 kt wind · 6 events
- High Wind and Strong Wind in Washington, December 17, 2012$140,000 · 51 kt wind · 5 events
- Damaging Winds in Georgia, December 17, 2012$47,000 · 65 kt wind · 8 events
- Tornadoes and Damaging Wind in Georgia, December 17, 2012$10,000 · EF1 · 4 events
- Damaging Winds in Georgia, December 17, 2012$15,000 · 50 kt wind · 8 events
- Damaging Winds in Florida, December 17, 2012$15,000 · 50 kt wind · 7 events
- Damaging Winds in South Carolina, December 17, 2012$14,000 · 55 kt wind · 8 events
- Dense Fog in Virginia, December 17, 201210 events
- Frost and Freeze and Winter Weather in California, December 17 to 20, 20129 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419277, 419278, 419279, 419280.